Monday, January 18, 2010

Getting a little better :-)

Well, just had my latest visit with my rheumatologist and things look a little better. A check a couple of months back revealed that the Imuran was just not helping much with my Dermatomyositis. The CK levels just kept getting higher and higher (with the latest tests showing a level of over 700 IU/L, normal being below 190 IU/L) as the Prednisone dose was tapered down. So, it was clear that something else needed to be done.

At this point, to be honest, I was a bit scared. Well, not scared, maybe just disappointed, or a little depressed. See, I know I'm on a timer here, kind of sitting on a time bomb. Taking Prednisone it's only a matter of time before the bad side effects start to show. From what I've been able to gather, I have a window of about 2 years, before this happens... and I've already been under the drug for almost 1 year. The hope was that Imuran would help, and so I could be taken off of Prednisone. That didn't happen...

So, we started having discussions about what to do next. Several options were discussed, but in the end my doctor really wanted to try Rituximab. The use of this drug is experimental (or off-label, like they also call it when it hasn't been approved by the FDA) for my disease... but the truth was, from this point on 'experimental' treatments were the only options. Not much is known about what I have, or what helps, aside from some preliminary studies. And Rituximab has been found to help some people with similar diseases. So, we went with it.

Rituximab is an infusion: you go to the infusion clinic and you spend there about 5 hrs getting the drug via IV. I was prescribed 2 infusions, 15 days apart. The first one was schedule for the beginning of December. Prior to getting I had fears related to this drug. Rituximab is a very nasty drug, it destroys all the B-cells in your body, shutting down your immune system. The hope is that your body will generate new, healthy cells. It has also been found to, in rare cases, cause some serious side-effects, including PML, which in over 90% of the cases is fatal, and otherwise causes serious brain damage. But there I was, ready to get my infusion. Everything went apparently fine, my wife was with me, I took my PSP (and had a chance to finish Patapon), and was out of there by 4:30pm. By, 9pm I was in the ER. I had a reaction to the drug in the form of Atrial Fibrillation. I was admitted into the hospital, but thankfully, after a couple of days, my heart was beating normally.

Even though the cardiologist recommended suspending Rituximab, my doctor felt we should continue it, this time prescribing half the dose (he had just become aware of some new studies that suggested that half the dose worked just as fine as the full dose) and gave me some drugs to prevent the heart problems. The second infusion went without problems. So now we just had to wait and see whether it was all worth it...

Fast-forward to my last rheumatology visit. CK levels are down to mid 500 from the over 700 they were last time, and I think I've been feeling a bit stronger. The doctor is very optimistic, and I feel happy, for the first time in a while, about all this. The levels of CK are still far from normal, but this is a step in the right direction. The doctor said we may expect even more improvement as Rituximab's full effects sometimes are not visible after a couple of months, so in my case, it may keep getting better. In the meantime, he increased my dose of Imuran, and we'll just wait another month and see what happens...

I don't know if a month from now I'll come back here and write that everything improved, but today I feel content, so I'm just going to enjoy that and not think about the following weeks, until the time comes :-)

5 comments:

wheelboy & my son said...

I try not to dwell in the future too much as I struggle to get through each day. The present is difficult enough. lol

KeithInCanada said...

I'm glad you made it through your first Rituximab session. That must have been frightening for you and your wife.

And I'm glad the lower dose the second time gave you a good result.

I am hoping 2010 is a good year for us all.

- Keith

KeithInCanada said...

Hi Al, how is 2010 going for you? Is the Rituximab working out?

(Just to let you know, my CK is down to 700, the lowest it has been since I got DM 4 years ago.)

Apolo Imagod said...

@KeithInCanada

I've been away from the blog for a while due to some personal issues, but I will post an update soon. In short, it looks like it worked. My CK levels went all the way down to 342!, which is still not normal, but a huge improvement since I got diagnosed.

I've been having some issues with the behavioral/psychological side effects from Prednisone. But hopefully, and if things keep getting better, my doctor will agree on taking me off the steroids... I will have my next check up in about a week. Wish me luck...

I'm glad to hear you're doing better as well. I read your latest post and found interesting to see some similarities. I too had been dealing with the skin rashes years before the DM presented itself (what you called DM sans M), but dermatologists always attributes them to allergies...

KeithInCanada said...

Yes, my skin rashes were called dermatitis by some doctors, and allergies by other doctors, dermatologists.

I do get some kind of rash other than the DM -- I've had it a couple of times in the last 2 years. It starts on the back of my hands and moves forward to my knuckes, which my rheumy says means it is not DM.

The DM rash starts on my knuckles and can move back on to my hands.

But because I've been experiencing the dermatitis/allergy rash for years, I did not pay any attention to when the DM rash first appeared.

I also get roseacea on my nose, but no DM rashes on my face at all. I do get a V-shaped DM rash at the base of my neck in the front.

Thanks for posting back. I replied to your post on my blog.

- Keith